Cross-sectional evolution of the U.S. city size distribution
Henry Overman and
Yannis Ioannides
LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library
Abstract:
We report nonparametrically estimated nonlinear stochastic transition kernels for the evolution of the distribution of populations of metropolitan areas, for the period 1900 to 1990, based on US Census data. Comparison of kernels across successive time periods with the kernel for a pooled sample suggests a fair amount of uniformity in the patterns of mobility during the study period. The distribution of city sizes is predominantely characterised by persistence. Comparison of the kernel for the pooled sample with the kernel for city sizes relative to their own regional average does not reveal any stark differences in intra-region mobility patterns. We then develop measures that allow us to characterise the nature of intra-distribution dynamics for the city size distribution: one is the first-order "serial" (across the ranking) correlation coefficient of the differences in relative sizes of cities with successive rankings; the second is the mean squared variation of the differences in relative sizes of cities with successive rankings. These measures have the major advantages that they do not require discretization of the city size distribution, nor do they obscure subtle changes within the distribution. We employ these measures to study the degree of mobility within the US city size distribution and, separately, within regional and urban subsystems. We find that different regions show different degrees of intra-distribution mobility. In addition, in contrast to received wisdom, second-tier cities show more mobility than top-tier cities.
JEL-codes: J1 (search for similar items in EconPapers)
Date: 2001-05
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (34)
Published in Journal of Urban Economics, May, 2001, 49(3), pp. 543-566. ISSN: 1095-9068
Downloads: (external link)
http://eprints.lse.ac.uk/584/ Open access version. (application/pdf)
Related works:
Journal Article: Cross-Sectional Evolution of the U.S. City Size Distribution (2001) 
Working Paper: Cross Sectional Evolution of the US City Size Distribution (2000) 
Working Paper: Cross sectional evolution of the US city size distribution (2000) 
Working Paper: Cross-Sectional Evolution of the U.S. City Size Distribution (1999) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ehl:lserod:584
Access Statistics for this paper
More papers in LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library LSE Library Portugal Street London, WC2A 2HD, U.K.. Contact information at EDIRC.
Bibliographic data for series maintained by LSERO Manager ().